Illinois, 2016

Hail in Illinois, February 20, 2016

February 20, 2016 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms developed across the area with some producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed across the area with some producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 20, 8:56 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 20, 8:56 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
856 PM CST SAT FEB 20 2016

.UPDATE:
Issued at 855 PM CST Sat Feb 20 2016

Showers and scattered thunderstorms continue at this hour,
particularly to the south and east of where latest SPC
mesoanalysis are still showing MUCAPES over 500 J/kg and
effective shears of >35kts. There will still may be some
scattered showers and thunderstorms farther back west over central
Missouri ahead of the approaching shortwave trough. Best chance
for any severe storms will be in the aforementioned areas where
there is the most instability and shear through the evening hours.
Still looks like rain chances will get pushed into the far
southeastern counties by morning as the shortwave pushes the
frontal boundary southeast through the area.

(Tonight)

Main concern in the near term is the potential for a few storms
which could produce large hail this evening.  Water vapor imagery is
showing that a weak shortwave trough is moving currently eastward
across the central Plains.  Latest objective analysis is showing mid
level lapse rates from the central Plains into the Middle
Mississippi Valley are quite steep with values of 7-8 C/km.  This
has resulted in MUCAPES of 500-1000+ J/kg where surface dewpoints
have climbed in the mid and upper 50s this afternoon across southern
Missouri into southern Illinois. Do think that we will see scattered
thunderstorm development very late this afternoon and this evening
as low level moisture convergence increases ahead of the shortwave
trough.  Latest runs from the SPC and experimental HRRR seem to back
this idea up by showing convective development along and south of I-
70 by 00Z over central MO that will spread eastward through the
evening.  Given the very impressive bulk shear...a few supercells
capable of producing large hail will be possible through the evening
hours...particularly along and south of I-70. The showers and a few
thunderstorms will then move southeast and eventually into the far
southeast part of the CWA by morning.

(Rest of Forecast)

As mentioned above, any residual showers will be over just the far
southern parts of the CWA early on Sunday morning.  A second
shortwave trough is expected to stay north of the area on Sunday
keeping us dry.  Dry weather is expected to continue Monday and
Tuesday as the upper flow transitions from northwest to southwest
and a surface high moves across the area.  Temperatures will be
close to seasonable normals.

The GFS and ECMWF are in reasonable agreement that a trough will
dive down through the western CONUS early next week and close off as
an upper low by late Tuesday in the southern Plains.  Have increased
rain chances over the southern and eastern parts of the CWA on
Tuesday night and Wednesday as the low begins to lift off to the
northeast.  Rest of the period looks to be dry according to the
ECMWF with temperatures at or just below normal.

Britt

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 327 PM CST Sat Feb 20 2016

Main concern in the near term is the potential for a few storms
which could produce large hail this evening.  Water vapor imagery is
showing that a weak shortwave trough is moving currently eastward
across the central Plains.  Latest objective analysis is showing mid
level lapse rates from the central Plains into the Middle
Mississippi Valley are quite steep with values of 7-8 C/km.  This
has resulted in MUCAPES of 500-1000+ J/kg where surface dewpoints
have climbed in the mid and upper 50s this afternoon across southern
Missouri into southern Illinois. Do think that we will see scattered
thunderstorm development very late this afternoon and this evening
as low level moisture convergence increases ahead of the shortwave
trough.  Latest runs from the SPC and experimental HRRR seem to back
this idea up by showing convective development along and south of I-
70 by 00Z over central MO that will spread eastward through the
evening.  Given the very impressive bulk shear...a few supercells
capable of producing large hail will be possible through the evening
hours...particularly along and south of I-70. The showers and a few
thunderstorms will then move southeast and eventually into the far
southeast part of the CWA by morning.

Britt

.LONG TERM:  (Sunday through Next Saturday)
Issued at 327 PM CST Sat Feb 20 2016

As mentioned above, any residual showers will be over just the
far southern parts of the CWA early on Sunday morning. A second
shortwave trough is expected to stay north of the area on Sunday
keeping us dry. Dry weather is expected to continue Monday and
Tuesday as the upper flow transitions from northwest to southwest
and a surface high moves across the area. Temperatures will be
close to seasonable normals.

The GFS and ECMWF are in reasonable agreement that a trough will
dive down through the western CONUS early next week and close off as
an upper low by late Tuesday in the southern Plains.  Have increased
rain chances over the southern and eastern parts of the CWA on
Tuesday night and Wednesday as the low begins to lift off to the
northeast.  Rest of the period looks to be dry according to the
ECMWF with temperatures at or just below normal.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 443 PM CST Sat Feb 20 2016

Scattered showers and storms will impact COU and the St Louis
metro area this evening. This activity is just ahead of a weak
surface wave along the front which extends through COU and STL.
Most of this activity will shift e-se of COU later this evening
and for the St Louis metro area shortly after midnight. The low
level cloudiness should advect out of COU by late tonight and out
of the St Louis metro area by early morning. The surface wind will
become n-nely in COU and the St Louis metro area later this
evening as it already has in UIN north of the front.

Specifics for KSTL: Scattered showers and storms will move through
STL this evening. Most of this activity should shift e-se of STL
around midnight with lingering low level cloudiness. The surface
wind will increase from a nly direction later this evening.
N-nwly surface winds will continue Sunday and Sunday evening as a
surface ridge builds southward into the area behind the front.
Another batch of low level clouds may advect into the area late
Sunday afternoon and evening.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 20, 3:50 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CST SAT FEB 20 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 PM CST SAT FEB 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...
PARTICULARLY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THE STORMS
WILL BE STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

BRITT

In the hours before

Local storm report, Feb 20, 8:22 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
822 PM CST SAT FEB 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             ARNOLD                  38.43N  90.37W
02/20/2016  E0.25 INCH       JEFFERSON          MO   STORM CHASER

&&

GKS
Local storm report, Feb 20, 8:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CST SAT FEB 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             5 NW ARNOLD             38.48N  90.43W
02/20/2016  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

GKS
Local storm report, Feb 20, 8:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 PM CST SAT FEB 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             OAKVILLE                38.44N  90.32W
02/20/2016  E0.25 INCH       ST. LOUIS          MO   STORM CHASER

&&

GKS
Local storm report, Feb 20, 8:41 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CST SAT FEB 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             1 N MAPAVILLE           38.26N  90.49W
02/20/2016  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

GKS
Local storm report, Feb 20, 8:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 PM CST SAT FEB 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             1 N MAPAVILLE           38.26N  90.49W
02/20/2016  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

            HAIL INCREASED TO NICKEL SIZE

&&

GKS
Local storm report, Feb 20, 9:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CST SAT FEB 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             CRYSTAL CITY            38.23N  90.38W
02/20/2016  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

GKS

The radar

The St Louis radar (KLSX), 67 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
February 20, 9:15 PM CST
Where
Monroe County, 1.74 mi SE of Chalfin Bridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.200, -90.251

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622107.